Hail, New Madrid
- When
- May 21, 3:06 PM CST
- Where
- New Madrid County, 6 mi W of Risco
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.570, -89.928
Penny-size hail was reported, along with wind gusts around 40 mph.
A cluster of strong thunderstorms moved northeast from Arkansas, producing dime-size hail in southeast Missouri. The storms occurred in a moist southwest wind flow ahead of a cold front over Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cluster of strong thunderstorms moved northeast from Arkansas, producing dime-size hail in southeast Missouri. The storms occurred in a moist southwest wind flow ahead of a cold front over Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 2:13 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 313 PM CDT TUE MAY 21 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 245 PM CDT TUE MAY 21 2013 A VERY COMPLEX SITUATION DURING THE NEXT 24-36 HOURS. SEVERAL GROUPS OF THUNDERSTORMS GOING ON TO OUR SOUTH WHILE ISOLATED STORMS HAVE DEVELOPED OVER SOUTHEAST MISSOURI AND FAR WESTERN KENTUCKY. THE MAIN SHORT WAVE AND MAIN BAND OF THUNDERSTORMS...CURRENTLY OVER EASTERN OKLAHOMA...WILL ARRIVE IN THE WESTERN SECTIONS THIS EVENING AND SHOULD BE NEAR THE MISSISSIPPI RIVER BY MIDNIGHT. HIGH RESOLUTION MODELS PRODUCE DIFFERENT SCENARIOS...ONE OF WHICH IS TO TAKE THE MAIN AREA OF THUNDERSTORMS SOUTH. HOWEVER...STILL LOOKS LIKE A GOOD CHANCE OF STORMS ACROSS AT LEAST THE SOUTHERN SECTIONS TONIGHT. PRECIPITABLE WATER VALUES OVER 1.5 OVER MOST OF THE SOUTHERN SECTIONS CURRENTLY. AS WAVES OF STORMS MOVE THROUGH THERE ARE HINTS OF SOME REGENERATION OVER WESTERN KENTUCKY TONIGHT. SO HEAVY RAINFALL HAS BEEN ADDED TO THE GRIDS. CHANCES OF SEVERE WEATHER ARE NOT CLEAR. ISOLATED SEVERE LATE THIS AFTERNOON AND EARLY EVENING. STORMS MAY RAMP UP AGAIN AROUND MIDNIGHT AS A LOW LEVEL JET STREAK DEVELOPS OVER WEST KENTUCKY AT 06Z HOWEVER CAPE VALUES WILL BE LESS THAN 1000 J/KG. WILL HAVE THE EVENING SHIFT KEEP A CLOSE EYE ON THIS SITUATION. STORMS SHOULD MOVE GENERALLY EAST TOMORROW AND AS STORMS WEAKEN IN THE MORNING...SOME SUNSHINE MAY CREATE SOME BETTER INSTABILITY OVER THE EASTERN SECTIONS DURING THE AFTERNOON. SPC HAS PUT THE AREA IN A SLIGHT RISK. WE MOVE ALL OF THE PRECIPITATION OUT BY 06Z THURSDAY...BUT BRING BACKS SHOWERS AND A FEW STORMS WITH A WAVE MOVING IN FROM THE PLAINS DURING THE DAY ON THURSDAY. THESE WILL MAINLY BE OVER THE SOUTHERN SECTIONS. MUCH LOWER DEW POINTS COME IN BEHIND THIS SHORTWAVE WITH UPPER 40S DEW POINTS BY FRIDAY MORNING. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 245 PM CDT TUE MAY 21 2013 MODELS SHOW HIGH PRESSURE BUILDING SOUTH OUT OF CENTRAL/EASTERN CANADA FRIDAY INTO FRIDAY NIGHT. THIS WILL LEAD TO DRY AND COOLER THAN AVERAGE CONDITIONS. BY 12Z SATURDAY...ECMWF DIVERGES FROM THE GEM AND GFS...SHOWING THE SURFACE HIGH MOVING FARTHER EAST AND A WEAKER UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S. THIS ALLOWS A WEAK SURFACE BOUNDARY TO SET UP FROM EAST TO WEST ACROSS THE MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS...THUS SHOWING SOME PRECIP ACROSS THE REGION. GEM AND GFS...SHOWING THE STRONGER SURFACE HIGH AND UPPER LEVEL RIDGE...KEEP THE BOUNDARY FARTHER NORTH AND KEEP ANY PRECIP NORTH OF THE PAH FORECAST AREA UNTIL AT LEAST LATE SUNDAY. GEM AND GFS HAVE BEEN MORE CONSISTENT AND PREFER TO CONTINUE TO LEAN TOWARD THESE SOLUTIONS. WENT WITH SLIGHT CHANCE POPS FOR SHOWERS AND THUNDERSTORMS IN OUR EXTREME NORTHERN COUNTIES ON SUNDAY...THEN CHANCE POPS NORTH TO SLIGHT CHANCE POPS SOUTH SUNDAY NIGHT AS THE GFS SHOWS THE FRONT DIPPING SOUTH. GFS THEN SHOWS THE UPPER LEVEL RIDGE SLIDING A LITTLE FARTHER EAST AND BUILDING NORTH ON MONDAY...WHICH WILL HELP PUSH THE FRONT BACK NORTH. WENT WITH SLIGHT CHANCE POPS SOUTHWEST TO CHANCE POPS NORTHEAST ON MONDAY...WITH DRY CONDITIONS RETURNING BY MONDAY NIGHT AND CONTINUING INTO TUESDAY. WINDS WILL BECOME SOUTHERLY BY LATE SATURDAY. AFTER A COOLER START TO THE WEEKEND...THE SOUTH WINDS WILL LEAD TO GRADUALLY MODERATING TEMPERATURES FROM SATURDAY THROUGH THE EARLY PART OF NEXT WEEK. TEMPERATURES WILL REMAIN A LITTLE BELOW NORMAL SATURDAY...WITH NEAR TO A LITTLE ABOVE SEASONAL READINGS SATURDAY NIGHT THROUGH TUESDAY. && .AVIATION... ISSUED AT 1232 PM CDT TUE MAY 21 2013 VFR CONDITIONS EXPECTED THROUGH 00Z. SCT SHRA THROUGH 00Z WITH LOW VFR CIGS AND MVFR VSBYS POSSIBLE. INCREASING TSTM CHANCES THIS EVENING AND OVERNIGHT WITH PREDOMINANT MVFR CONDITIONS LIKELY. GUSTY WINDS AND BRIEF HEAVY RAINFALL POSSIBLE WITH STORMS. TSTMS WILL DECREASE WEST TO EAST BETWEEN 08Z AND 13Z...WITH LOW VFR TO MVFR CONDITIONS PERSISTING. WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 8 TO 14 KTS THROUGH THE TAF PERIOD...WITH GUSTS TO 20 TO 25 KTS THIS AFTERNOON. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...PS LONG TERM...RST AVIATION...RST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 357 PM CDT TUE MAY 21 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-222100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 357 PM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM VAN BUREN MISSOURI...TO CAPE GIRARDEAU MISSOURI...TO EVANSVILLE INDIANA. DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SMALL CHANCE OF STORMS WEDNESDAY INTO WEDNESDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM BOONVILLE INDIANA TO CADIZ KENTUCKY. DAMAGING WINDS ARE THE MAIN HAZARD. THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN THE SLIGHT RISK AREA. PS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 AM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG CAIRO 37.00N 89.18W
05/21/2013 ALEXANDER IL EMERGENCY MNGR
HALF OF THE ROOF OF ALEXANDER COUNTY COURTHOUSE BLOWN
OFF. NO OTHER DAMAGE NEARBY.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG LOVELACEVILLE 36.97N 88.83W
05/21/2013 BALLARD KY TRAINED SPOTTER
2 LARGE TREES DOWN IN LOVELACEVILLE NEAR HIGHWAY 62.
UTILITY COMPANIES WORKING TO CLEAR DAMAGE.
&&
BEVPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1209 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG METROPOLIS 37.15N 88.71W
05/21/2013 MASSAC IL TRAINED SPOTTER
A LARGE TREE BLEW DOWN LANDING ON A CAR IN METROPOLIS.
&&
BEVPThe Paducah radar (KPAH), 117 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
1 hail. Local standard time, as filed.
Penny-size hail was reported, along with wind gusts around 40 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447450.